Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS St. Louis, MO

June 27, 2020Randolph County, Illinois; Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 27, 2020, 9:29 PM CDT for Randolph County, Illinois; Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2020, 9:29 PM CDT (02:29 UTC)
Expired
Jun 27, 2020, 10:00 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Randolph County, IL, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 111 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
964 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WUUS53 KLSX 280229
SVRLSX
ILC157-MOC186-187-280300-
/O.NEW.KLSX.SV.W.0083.200628T0229Z-200628T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
929 PM CDT Sat Jun 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Randolph County in southwestern Illinois...
  Ste. Genevieve County in southeastern Missouri...
  Southeastern St. Francois County in southeastern Missouri...

* Until 1000 PM CDT.

* At 928 PM CDT, a severe thunderstorm was located near Farmington,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Farmington, St. Mary, Rocky Ridge, Weingarten, Coffman, Womac,
  Libertyville, River Aux Vases and Minnith.

This includes Interstate 55 in Missouri between exits 141 and 154.
 
This also includes Hawn State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3774 9042 3800 9028 3790 8986 3787 8990
      3787 8994 3783 8999 3768 9011 3764 9015
      3764 9034
TIME...MOT...LOC 0228Z 283DEG 32KT 3777 9032 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

BSH
1 follow-up statement
881 
WWUS53 KLSX 280251
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
951 PM CDT Sat Jun 27 2020

MOC187-280300-
/O.CAN.KLSX.SV.W.0083.000000T0000Z-200628T0300Z/
St. Francois MO-
951 PM CDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCOIS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3770 9015 3769 9017 3772 9022 3795 9012
      3790 8986 3787 8990 3787 8994 3783 8999
      3768 9012
TIME...MOT...LOC 0250Z 283DEG 32KT 3772 9007 

$$

ILC157-MOC186-280300-
/O.CON.KLSX.SV.W.0083.000000T0000Z-200628T0300Z/
Randolph IL-Ste. Genevieve MO-
951 PM CDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTH CENTRAL RANDOLPH AND SOUTHEASTERN STE. GENEVIEVE
COUNTIES...

At 950 PM CDT, a severe thunderstorm was located 7 miles northeast of
Womac, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Mary, River Aux Vases and Minnith. 

This includes Interstate 55 in Missouri between exits 141 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9015 3769 9017 3772 9022 3795 9012
      3790 8986 3787 8990 3787 8994 3783 8999
      3768 9012
TIME...MOT...LOC 0250Z 283DEG 32KT 3772 9007 

HAIL...0.75IN
WIND...60MPH
 
$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:03 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 27, 6:03 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
603 PM CDT Sat Jun 27 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 312 PM CDT Sat Jun 27 2020

Challenging convection forecast for this afternoon and tonight.  An
MCV left over from last night's convection over Kansas and Nebraska
is moving east across Missouri this afternoon.  This MCV combined
with what's left of a cold front is expected to produce another
round of thunderstorms later this afternoon and tonight...the
beginnings of which may be developing in central Missouri at this
time.  Current thinking is that the showers currently forming will
continue to expand in coverage and strengthen through the afternoon.
The HREF ensemble paintball plot shows that the majority of the
members blow up convection along and about 40 miles north and
south of I-70 by late this afternoon. The area of convection
pushes south, likely due to outflow, and then starts drifting
north again as the warm front gets pushed northward by the low
level jet. If the RAP is right, there will be just enough
instability available for these storms to produce marginally
severe hail and wind, although any severe storms should be fairly
isolated and will probably weaken after sunset. Forecast
precipitable water approaching 2 inches and potential for back-
building/training storms is concerning for heavy rain and
flooding. Have decided not to issue any hydro watches at this time
as antecedent conditions are rather dry. Sunday should be quieter
than today with warming temperatures. There may be some lingering
showers/storms along the warm front as it continues moving
through Illinois...primarily during the morning.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 312 PM CDT Sat Jun 27 2020

Little has changed in the forecast for next week. Upper level
pattern becomes highly amplified with large cut off lows over the
eastern and western CONUS, and ridge extending from the deep south
north through the Mississippi Valley. This blocky pattern holds
into next weekend. Both the GFS and ECMWF ensembles show fairly
low standard deviation in the upper pattern, so confidence is high
in this forecast. This translates to a period of warm and humid
weather for the Mid Mississippi Valley with highs in the upper 80s
to low and mid 90s. Medium range guidance has been consistently
pushing a short wave into the upper ridge on Monday where it cuts
off and gets stranded over the Mid Mississippi Valley Monday night
into Tuesday. According to all of the guidance, this compact low
will be enough forcing to allow convection to develop each day
through the week despite the larger scale upper ridge. Have
therefore kept PoPs in the forecast through next Saturday.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 553 PM CDT Sat Jun 27 2020

Storms will persist along and just south of the I-70 corridor for
the next few hours before storm chances shift into southern MO and
IL into the early morning hours. To the north and east of these
storms, guidance is showing at least a chance for cigs to drop
below 3kft, with the best chances toward UIN. Therefore have a few
hours of MVFR cigs at UIN and limited the St. Louis terminals to
SCT015 through tomorrow morning.

Around daybreak, storm chances will then shift back to the north,
moving out of the area by mid day. This will likely bring isolated
to scattered storms to the area, but confidence on these storms
impacting any of the terminals is low. For now have kept the TAFs
limited to VCTS during this period, though should a storm hit a
terminal, expect to see cigs and visbys ball below VFR criteria.

BSH

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  95  78  95 /  70  40  10  40
Quincy          70  90  73  90 /  30  40  20  50
Columbia        71  91  73  90 /  50  20  10  40
Jefferson City  72  92  74  92 /  60  20  10  40
Salem           72  90  73  93 /  60  50  20  40
Farmington      73  91  73  91 /  60  20  10  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:17 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
317 PM CDT Sat Jun 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
317 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across much of the area tonight. Some
storms may be strong to severe this evening. The primary threats
will be damaging winds and large hail. Some of the storms may also
produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms continues across parts of the area from
Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this this evening. Spotters are
encouraged to report any severe weather or flooding, if observed, to
the National Weather Service.

Carney

In the hours before

Local storm report, Jun 27, 9:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             DESLOGE                 37.88N 90.52W
06/27/2020  M0.75 INCH       ST. FRANCOIS       MO   PUBLIC

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:35 AM CDTSevere Thunderstorm WarningLSXAdams, Brown25 min
Jun 28, 9:46 AM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike44 min
Jun 28, 12:11 PM CDTRiver Flood WarningLSXPike7 days
Jun 28, 12:11 PM CDTRiver Flood WarningLSXCalhoun7 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.